Blizzard, Caribou Highlands
- When
- December 5, 9:00 AM MST to 9:00 PM MST
- Where
- Caribou Highlands forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- TRAINED SPOTTER
The third winter storm of the first week of December brought snow, high winds and blizzard conditions to southeastern Idaho. Sustained winds greater than 25 mph at the Pocatello airport dropped visibility to less than a half mile from around noon through 4 pm.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
The third winter storm of the first week of December brought snow, high winds and blizzard conditions to southeastern Idaho. Sustained winds greater than 25 mph at the Pocatello airport dropped visibility to less than a half mile from around noon through 4 pm. Snowfall through the day totaled about 2 to 4 inches in the city. Numerous traffic accidents were reported including one fatality when a 63 year old man slid off a bridge on interstate 15 near Inkom. The volume of accidents caused the shutdown of northbound interstate 15 north of Malad from about 5 pm to 9 pm in the evening. Some higher snow amounts from the storm were 12 inches at Island Park, 8 inches at Wild Horse Divide, 9 inches at Slug Creek, 6 inches at Pebble Creek Ski Resort, 14 inches at Howell Canyon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 5, 3:00 AM MST, 6 hours earlier.
SOUTHEAST IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 300 AM MST WED DEC 05 2001 COMPLEX FORECAST TODAY WITH SEVERAL ISSUES TO DEAL WITH. VERY POTENT VORT MAX AND UPPER SHORT WAVE MOVING INTO PAC NW AND PROGGED RAPIDLY THROUGH CWFA TODAY. MODELS DIFFERING ON SPEED BUT PREFER FASTER AVIATION AS STORMS RECENTLY HAVE BEEN MUCH FASTER THAN FCST. THIS WAVE EXITS AREA AROUND 00Z WITH WEAK SHORT WAVE RIDGING THIS EVENING BEFORE NEXT UPSTREAM SYSTEM IN PACIFIC PROGRESSES RAPIDLY EAST OVERNIGHT AND AGAIN BEGINS AFFECTING CWFA WEST TO EAST AROUND MIDNIGHT THROUGH THURSDAY MORNING. BOTH SYSTEMS VERY DYNAMIC WITH GOOD JET SUPPORT AND STRONG LOW LEVEL OVERRUNNING. AVN ALSO INDICATING 50 PLUS KT AT H7 SO WINDS WILL BE A FACTOR AS WELL. ALTHOUGH NOT OVERLY IMPRESSIVE WITH QPF EITHER SYSTEM...STILL ENOUGH I THINK FOR GENERAL 3 TO 5 INCH AMOUNTS IN OROGRAPHICALLY FAVORED MOUNTAIN AREAS WITH BOTH THE SYSTEM TODAY AND THE ONE FOR LATE TONIGHT/THURSDAY. SO WITH THE SYSTEMS SO CLOSE TOGETHER AND THE STRONG WINDS EXPECTED WITH THIS SYSTEM AS WELL HAVE OPTED TO GO WITH WINTER STORM WARNINGS FOR MOUNTAIN ZONES THROUGH THURSDAY MORNING INSTEAD OF NOTHING AS COMBINATION OF TOTAL SNOWFALL ALONG WITH WINDS SHOULD CREATE PROBLEMS REGARDLESS. TOUGH CALL ON VALLEY ZONES AS WELL...BUT WILL JUST STRONGLY WORD ZONES AND FOR NOW LEAVE ADVISORY OUT....WILL NEED TO BE MONITORED. STRONGEST WINDS IN SNAKE PLAIN WOULD APPEAR TO BE ON THURSDAY AFTER SECOND COLD FRONT MOVES THROUGH AND STRONGEST H7 WINDS AS WELL. NO CHANGES TO EXTENDED. GK BYI 34/26/38 97331 KSFX WSR-88D...OPERATIONAL...VCP 32. PIH SN 031/026 036/023 036 11984 .PIH...WINTER STORM WARNINGS HAVE BEEN POSTED. PLEASE REFER TO THE LATEST WINTER STORM BULLETINS FOR DETAILS.
IDZ017-020-021-051700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID 351 AM MST WED DEC 5 2001 ...WINTRY WEATHER RETURNING TO SNAKE RIVER PLAIN... TWO SEPARATE STORM SYSTEMS WILL BRING WIDESPREAD SNOW AND WIND TO THE SNAKE RIVER PLAIN TODAY. SNOW WILL MOVE INTO THE REGION THIS AFTERNOON AND ACCUMULATE 1 TO 3 INCHES. ALONG WITH THE SNOW...SOUTHWEST WINDS OF 20 TO 30 MPH WILL CAUSE EXTENSIVE BLOWING AND DRIFTING SNOW THIS AFTERNOON AND VISIBILITIES WILL FREQUENTLY DROP BELOW ONE MILE ON ROADWAYS. AFTER A BRIEF BREAK EARLY TONIGHT...SNOW IS EXPECTED TO RETURN LATE TONIGHT AFTER MIDNIGHT AS A SECOND STORM APPROACHES SOUTHEASTERN IDAHO. ADDITIONAL ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE AND STRONG SOUTHWESTERLY WINDS OF 20 TO 35 MPH WILL CONTINUE TONIGHT AND THROUGH THE DAY ON THURSDAY. BLOWING AND DRIFTING SNOW WILL CONTINUE TO BE A PROBLEM FOR DRIVERS.
6 blizzard. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Blizzard, Caribou Highlands | 2001-12-05 | 63 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2001Every state in 2001This day in weather historyWarnings in Idaho, December 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5273387, 5273388, 5273389, 5273390, 5273391, 5273392.